[Heart conduction disorders in long-term treatment with chloroquine. Two new cases]

Presse Med. 1992 May 2-9;21(17):800-4.
[Article in French]

Abstract

Cardiac complications are exceptional in long-term chloroquine therapy; congestive heart failure and restrictive cardiomyopathy may develop, but disorders of conduction are more frequent. The characteristics of these disorders emerge from 12 cases in the literature and from 2 personal cases. The usual disorder is fascicular block which may become a complete, syncopal, atrioventricular block, as in one of our 2 patients. The time elapsed between the beginning of treatment and the occurrence of these disorders (2 to 30 years) and the total dose of chloroquine received (100 to 2,500 g) are extremely variable. Retinopathy or neuromyopathy is present in 64 and 35 percent of the cases respectively. The diagnosis is confirmed by endomyocardial biopsy with electron microscopic study which shows vaculoar myopathy with numerous large secondary lysosomes containing a dense material of lamellar structure (myelinic figures, curvilinear bodies). Regression of heart conduction disorders after withdrawal of chloroquine seems to be inconstant and incomplete. The rare occurrence of this complication raises the question of genetic predisposition. We believe that chloroquine therapy should be contra-indicated in patients with a history of conduction disorders and that a 6-monthly electrocardiographic control of these patients would be justified.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Biopsy
  • Chloroquine / adverse effects*
  • Chloroquine / therapeutic use
  • Electrocardiography
  • Eye Diseases / chemically induced
  • Female
  • Heart Block / chemically induced*
  • Heart Block / diagnostic imaging
  • Heart Block / pathology
  • Humans
  • Lupus Erythematosus, Systemic / drug therapy
  • Middle Aged
  • Mixed Connective Tissue Disease / drug therapy
  • Neuromuscular Diseases / chemically induced
  • Radiography

Substances

  • Chloroquine